ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 5256 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2054    
    Printed107    
    Emailed1    
    PDF Downloaded192    
    Comments [Add]    

Recommend this journal

 


 
 
LETTER TO EDITOR  
Year : 2011  |  Volume : 14  |  Issue : 1  |  Page : 61-62
Angiotensin-converting enzyme inhibitor - An innocuous factor behind cardiac arrest following induction of anesthesia


Department of Anaesthesia & Intensive Care, Post Graduate Institute of Medical Education and Research,Chandigarh, India

Click here for correspondence address and email

Date of Web Publication31-Dec-2010
 

How to cite this article:
Jain A. Angiotensin-converting enzyme inhibitor - An innocuous factor behind cardiac arrest following induction of anesthesia. Ann Card Anaesth 2011;14:61-2

How to cite this URL:
Jain A. Angiotensin-converting enzyme inhibitor - An innocuous factor behind cardiac arrest following induction of anesthesia. Ann Card Anaesth [serial online] 2011 [cited 2019 Nov 17];14:61-2. Available from: http://www.annals.in/text.asp?2011/14/1/61/74405


The Editor,

We read with interest the well-written letter to the editor, "Angiotensin converting enzyme inhibitor (ACEI) and cardiac arrest following induction of anesthesia." [1] The inference of the authors seems to be simple, but a closer look reveals the omission of many implicating factors that would have contributed to the morbidity attributed to ACEI. Therefore, we dispute the conclusions. We believe that the additional doses of propofol and dexmedetomidine after induction of sevoflurane anesthesia have produced a synergistic effect, resulting in severe bradycardia progressing to asystole. We believe that the cardiac arrest could have been potentially prevented by prophylactic use of anticholinergics, either before the administration of intravenous anesthetics or at least before direct laryngoscopy and bronchoscopy.

Tai et al. reported a similar case of a 10-month-old, otherwise healthy boy, weighing 9.5 kg, developing severe bradycardia during upper gastrointestinal endoscopy. The patient had received 4.3 mg/kg of propofol for sedation. [2] Although the authors related this complication to propofol anaphylaxis, severe bradycardia and asystole as possible complications of propofol are mentioned in the literature. [3] There is evidence that propofol decreases heart rate more in children less than 2 years of age compared with older children. Further, in young children, cardiac output is more rate-dependent than in adults. The manufacturer suggests the prophylactic use of anticholinergics in patients at risk for bradycardia. However, despite prophylactic anticholinergics, the risk of bradycardia with propofol may still be considerable. [3] Several reports suggested an inadequate response of propofol-induced bradycardia to atropine. Especially in children, prevention and treatment of bradycardia with atropine is controversial. The results from the sensitivity analysis, together with data from different reports, suggest that the indications for propofol should at least be questioned in the presence of procedures, with an increased risk of bradycardia and in young patients. [3]

Dexmedetomidine has also been implicated as a causative agent for severe bradycardia and asystole in the presence of increased baseline vagal tone and opioid administration. [4] Even with normal dosing, hypotension and bradycardia are the most common side-effects of dexmedetomidine. The concomitant use of propofol has synergistic effects and may worsen bradycardia and hypotension. Microdirect laryngoscopy and bronchoscopy under lighter plane of anesthesia with resultant cascade of vagal reflexes would have aided in the rapidity of cardiac arrest. [5] Thus, the use of propofol with dexmedetomidine in an infant during bronchoscopy, a procedure associated with heightened vagal responses, especially during spontaneous ventilation, appear to be the major factors responsible for refractory bradycardia progressing to cardiac arrest.

In short, a close scrutiny of the case that resulted in bradycardia and cardiac arrest seems to stem from multiple factors rather than from ACEI alone. The authors' direct implication of ACEI is questionable. Use of ACEI in the pre-operative period probably would have added to the sequence of events that followed, but, by itself, it is an unlikely culprit in this particular case. However, the issue may be contentious because of its interwoven complexity and the authors' must be complemented for their deft handling of such a difficult case.

 
   References Top

1.Shukry M, de Armendi AJ, Cure JA. Angiotensin-converting enzyme inhibitor and cardiac arrest following induction of anesthesia. Ann Card Anaesth 2010;13:72-3.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Tai YT, Yao CT, Yang YJ. Acute pulmonary edema after intravenous propofol sedation for endoscopy in a child. J Pediatr Gastroenterol Nutr 2003;37:320-2.  Back to cited text no. 2
    
3.Tramθr MR, Moore RA, McQuay HJ. Propofol and bradycardia: Causation, frequency and severity. Br J Anaesth 1997;78:642-51.  Back to cited text no. 3
    
4.Zhang X, Schmidt U, Wain JC, Bigatello L. Bradycardia leading to asystole during dexmedetomidine infusion in an 18 year-old double-lung transplant recipient. J Clin Anesth 2010;22:45-9.  Back to cited text no. 4
    
5.Mizuno J, Mizuno S, Ono N, Yajima C, Arita H, Hanaoka K. Sinus arrest during laryngoscopy for induction of general anesthesia with intravenous fentanyl and propofol. Masui 2005;54:1030-3.  Back to cited text no. 5
    

Top
Correspondence Address:
Amit Jain
Department of Anaesthesia & Intensive Care, Post Graduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.74405

Rights and Permissions




 

Top
Previous articleNext article